Strong Wind, Pike
- When
- November 27, 11:51 AM EST
- Where
- Pike forecast zone
- Measured
- 33 kt (38 mph) estimated gust
- Property damage
- $9,000
- Reported by
- Public
- Coordinates
- 37.469, -82.396 (the zone’s center; the record gives no point)
, and continuing through the early evening hours. m.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
A strong cold front crossed east Kentucky on Wednesday, November 27th, producing damaging wind gusts starting around 10 a.m., and continuing through the early evening hours. The strongest wind gusts were observed between 11 a.m. and 1 p.m. Numerous power outages were reported across eastern Kentucky along with a few reports of trees down and some localized damage. This includes shingles blown off of a roof in Morgan County, while a porch was thrown onto a mobile home in Pike County. During the peak of the strong and gusty winds, more than 7,000 customers were without power.
The highest measured wind gust across eastern Kentucky, of 57.4 mph, occurred at the Pike County Mesonet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Nov 27, 10:25 AM EST, 1 hour 26 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 1025 AM EST Wed Nov 27 2019 .UPDATE... Issued at 1025 AM EST WED NOV 27 2019 14z sfc analysis shows quite the tight packing of pressure lines over Kentucky as deep low pressure passes by to the north A cold front associated with this is just entering eastern Kentucky supporting a narrow band of showers in the north, but mostly dry as the deeper moisture has exited the state to the east. The main effect of this front will be the strong winds produced by the tight pressure gradient and brought down from aloft by good mixing and momentum transfer. This transference is enhanced by the large breaks in the clouds associated with the dry slot ahead of the front and subsidence behind it. As such, wind gusts of up to 50 mph from the southwest can be expected through at least mid afternoon across the area. The wind advisory remains in effect and an SPS was issued earlier for some higher reflectivity showers moving out of the Bluegrass region along and north of Interstate 64. Do not anticipate the need for any additional SPS issuances with only a few light showers remaining along the front and post frontal. Temperatures have also taken advantage of the sunshine and southwest winds ahead of the boundary to soar into the low to mid 60s while dewpoints are up substantially over 24 hours - now in the mid 50s to lower 60s. With fropa the winds will switch more westerly and pick up so that peak winds of 40 to 50 mph will be possible through the entire area. Have updated the forecast to fine tune the sky cover and PoPs through the rest of the day and also to add in the latest NationalBlend T and Td guidance along with the current obs and trends. These updates have been sent to the NDFD and web servers. An updated set of zones and NPW will also be issued shortly. UPDATE Issued at 651 AM EST WED NOV 27 2019 Issued an update to the forecast to input the latest observations and trend them into the mid morning hours. Adjusted temps slightly for the increase of temps this morning and then the drop this afternoon after the cold front passes through. The rest of the forecast is on track. && .SHORT TERM...(Today through Thursday) Issued at 458 AM EST WED NOV 27 2019 Current surface analysis across the area features the cold front out in western Kentucky pressing eastward through the early morning hours. Current placement as of 09Z has the front along the IN and IL line with much of the heavier precip ahead of the front into central and eastern Kentucky. Radar trends and model soundings suggest that some stronger convection may still be enough to produce a CG or 2 so have left thunder in the forecast through 14Z as the bulk of the lifts passes through this morning. Much of the heavier precip is pressing through far eastern Kentucky right now with the bulk of the moisture advected into the area. Rainfall amounts with this area of rainfall has been roughly in the 0.25 inch range per hour. A secondary line of precip is pushing through central Kentucky associated with a prefrontal trough. Rainfall amounts have been slightly less per hour but still will add to the rain already fallen over eastern Kentucky bringing some amounts to over an inch. Concerning the winds with this system, the strongest winds aloft still look to be just west of the back edge of the low level moisture according to the low level water vapor imagery. West of I-65, winds are reaching 30 to 35 mph gusts associated with the second round of showers along the prefrontal trough. This stronger increase of winds will begin to reach I-75 by 10Z with winds then beginning to ramp up across the entire CWA. Current trends has precip ending for the most part across eastern Kentucky by 18Z as models push this system through quite quickly. A nondiurnal temperature trend will then follow with highs in the low 60s before 18Z then dropping into the upper 40s by 00Z. Winds are still expected to gust between 35 and 50 mph from 12Z to 00Z. Winds along the top of the mixed layer still indicate 50 knots, making at least 40 to 50 mph winds possible across the area. Will continue the Wind Advisory. Tonight, after the winds begin to decrease behind the front, northwest flow will take over, but with a relaxed but noticeable gradient, winds will remain mixed through the overnight. Wrap around moisture will flow into the area leading to some upslope winds and thus stratocumulus development. Model sounds and MOS data support this development. However, late shift of winds at the surface will make for a slightly later development of cloud cover, but mainly in the southwest. Thus, have made some adjustments in the ridge to valley temperature differences due to the delay of cloud cover setting up. Dry air finally advecting into the area at the surface will dry out the low levels allowing some breaks in the cloud cover Thursday morning before mid and upper level cloud cover moves back into the region later in the day. The lack of clearing through the day will only allow highs to reach the mid 40s. .LONG TERM...(Thursday night through Tuesday) Issued at 525 AM EST WED NOV 27 2019 An amplified pattern is expected to begin the period. Thursday night is expected to begin with an upper level trough in the Atlantic, an upper level ridge centered in the Gulf of Mexico and extending northwest toward the western Great Lakes, and a trough over much of the western Conus with an embedded upper level low centered in the northern CA vicinity. Southwest flow is expected from south of the Baja region across Mexico and into the southwest Conus and Southern and Central Plains to begin the period. At the surface, an area of high pressure is expected to be centered in Ontario and extending south into the OH Valley and lower MS Valley. The axis of the ridge is expected to slowly move to move to the eastern seaboard through Saturday night while an upper level trough/upper low should emerge into the Plains late Friday night and Saturday. In advance of the upper level low moisture should increase at levels form the MS Valley and into the OH and TN Valleys and Appalachians through Friday night, with the deeper moisture working across the OH Valley on Saturday and Saturday night. In response to the upper low moving into the Plains, a sfc low should develop/reorganize in the Central Plains from late Friday into Friday night and occlude. The frontal zone from this system should reach the OH Valley Sat evening and cross the local area on Saturday night while the center of the parent sfc low nears the vicinity of the Quad Cities/northern IL around sunrise on Sunday. Behind the sfc front, another period of dry slotting is expected which is expected to move across the OH Valley and into the Appalachians from late Sat night and Sunday lead to another round of gusty winds for the OH Valley and adjacent areas from late Saturday into Sunday. Finally, the upper level low is expected to reach the vicinity of the southern Great Lakes by Sunday evening and then track into the central Appalachians Sunday night or early on Monday. This upper level low is expected to move off the eastern seaboard by Monday evening with ridging building into east KY and a return to more westerly flow by the end of the period with a broad trough over the eastern Conus to end the period. Weak disturbances in southwest flow and increasing moisture could lead to light rain or showers as early as Friday evening as a warm front develops east of the sfc low taking shape in the Plains and extends to the eastern KY vicinity. However, the more substantial chances for widespread showers should hold off until late Friday night and Saturday. Moisture and forcing peak near and in advance of the sfc front approaching and then moving across the area on Saturday night when 90 pops were used across the board. A lull in precipitation chances should occur in the dry slotting behind the boundary late Saturday night and for most of the daylight hours on Sunday. Winds appear to be gusty during that period with gusts peaking at 5 to 10 mph less than this current event as it stands now. However, this scenario will continue to be monitored. Winds gusts of 30 to 40 mph appear probable, however, and were highlighted in the HWO. As the column cools and lapse rates steepen with the approaching upper level low on Sunday evening and Sunday night 850 mb temperatures should dip below 0C and may reach around -5C on average toward sunrise on Monday. The airmass will moderate as the upper low departs. Additional showers should occur Sunday evening into Monday with the upper low moving into the Appalachians and some snow showers are anticipated at this time with upslope low level flow. The higher elevations above 2000 feet appear to have the best chance for a longer period of snow showers, and especially for light accumulations with temperatures possibly more marginal below 2000 feet. Some of the snow should fall at night, however, so light accumulations could occur late Sun night in the lower elevations as well. The threat for snow showers has been mentioned in the HWO at this time as well. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) ISSUED AT 655 AM EST WED NOV 27 2019 A few light to moderate showers are currently pressing through eastern Kentucky currently. Some IFR and below conditions are likely through 12Z to 15Z as the fast moving system pushes through the area. By 18Z, much of the shower activity will have pushed through eastern Kentucky. In fact, skies will begin to clear up by the afternoon as the fast moving cold front pushes through. The only other concern will be the gusty winds gusting from the southwest through 15Z and then switching to the west and northwest through the rest of the afternoon. These gusts will ramp up to 30 to 40 knots between 12Z and 00Z before decreasing towards the end of the TAF period. Some stratocumulus may begin to develop across the area after 00Z tonight leading to some MVFR cigs. Some IFR cigs are even possible to end the TAF period. && .JKL WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 7 PM EST this evening for KYZ044-050>052- 058>060-068-069-079-080-083>088-104-106>120. && UPDATE...GREIF SHORT TERM...SHALLENBERGER LONG TERM...JP AVIATION...SHALLENBERGER
Hazardous Weather Outlook...UPDATED National Weather Service Jackson KY 1140 AM EST Wed Nov 27 2019 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-281945- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 1140 AM EST Wed Nov 27 2019 ...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...This afternoon and Tonight. Southwest to west winds will produce gusts reaching 40 to 45 mph. A few localized gusts around or just above 50 mph are possible. The winds will diminish during the evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Another strong cold front could produce wind gusts over 30 mph late Saturday night and on Sunday. Snow showers are possible from Sunday evening into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. SHALLENBERGER/GREIF
Special Weather Statement
National Weather Service JACKSON KY
902 AM EST Wed Nov 27 2019
KYZ044-050>052-271445-
Rowan-Montgomery-Fleming-Bath-
902 AM EST Wed Nov 27 2019
...A SHOWER WILL AFFECT CENTRAL MONTGOMERY...BATH...FLEMING AND ROWAN
COUNTIES...
At 901 AM EST, a shower was located near Sharpsburg, or 11 miles
northwest of Mount Sterling, moving east at nearly 60 mph.
Wind gusts of 50 to 55 mph are possible with this shower.
Locations impacted include...
Mount Sterling, Morehead, Flemingsburg, Owingsville, Marshall,
Camargo, Sharpsburg, Salt Lick, Fairview, Ramey, Pecks Ridge,
Wyoming, Peasticks, Triplett, Flat Creek, Christy, Odessa, Hilda,
Bourbon Furnace and Pebble.
If you are on or near Cave Run Lake, get out of the water and move
indoors or inside a vehicle. Be prepared for high winds.
LAT...LON 3849 8359 3843 8358 3838 8345 3840 8342
3839 8340 3830 8333 3821 8330 3820 8327
3798 8399 3812 8408 3832 8384 3836 8388
3835 8390 3837 8390 3836 8392 3842 8395
3844 8398 3849 8393 3846 8385 3852 8364
TIME...MOT...LOC 1401Z 248DEG 51KT 3822 8403
GREIFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1019 AM EST WED NOV 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM NON-TSTM WND GST 4 S OWINGSVILLE 38.08N 83.76W
11/27/2019 M40 MPH BATH KY MESONET
WIND GUST TO 40 MPH AT BATH COUNTY MESONET.
&&
JMWIXThe national radar mosaic for the moment the first event began.
5 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, November 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 858789, 858785, 858788, 858786, 858787.